Michigan, 2003

Hail in Michigan, April 14, 2003

April 14, 2003 · NWS MQT · 2 events in 1 county or zone

Overnight on April 14th and 15th, scattered thunderstorms formed along a cold front approaching the Upper Peninsula of Michigan from the north. A few of these storms became severe with hail up to an inch in diameter reported in the city of Marquette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Overnight on April 14th and 15th, scattered thunderstorms formed along a cold front approaching the Upper Peninsula of Michigan from the north. A few of these storms became severe with hail up to an inch in diameter reported in the city of Marquette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 14, 8:50 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 8:50 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
950 PM EDT MON APR 14 2003

FCST CONCERN OVERNIGHT CONTINUES TO BE SHRA/TSRA POTENTIAL.

LAKE SUPERIOR LAKE BREEZE DRIFTED INTO NCNTRL/NWRN FCST AREA LATE
AFTN AND HAS MADE IT A BIT DIFFICULT TO PICK OUT ACTUAL SYNOPTIC
COLD FRONT. BASED ON NE WINDS OVER NRN MN AND SOLID NE FLOW OVER NRN
LAKE SUPERIOR...COLD FRONT LIKELY EXTENDS FROM NEAR KDLH TO NEAR
KP59 THEN ENE INTO ONTARIO. FRONT SHOWED UP NICELY ON KDLH RADAR
EARLIER THIS EVENING. AFTER LAKE BREEZE DROVE INLAND...ELEVATED
CONVECTION BEGAN TO DEVELOP...MAINLY OVER ALGER COUNTY. IT TOOK A
COUPLE OF HRS BEFORE CONVECTION DEVELOPED ENOUGH TO PRODUCE SHRA.
THESE HAVE SINCE DISSIPATED. NEW CONVECTION DEVELOPING FROM
MARQUETTE COUNTY INTO IRON COUNTY IN LAST 30 MINUTES. A FEW
LIGHTNING STRIKES NOTED ON LIGHTNING DETECTION SYSTEM.

3HR SFC PRES TENDENDCY CHART SHOWS SOLID PRES RISES N/NE OF LAKE
SUPERIOR...SUGGESTING COLD FRONT WILL CONTINUE TO DRIVE S INTO UPPER
MI DURING THE NIGHT. MEANWHILE...SWRLY LOW-LEVEL JET OF 45KT PER
RUC/00Z KGRB SOUNDING WILL CONTINUE TO RIDE OVER FCST AREA...KEEPING
A THREAT OF ADDITIONAL CONVECTION TO DEVELOP. STEEP 700-500MB LAPSE
RATES AROUND 8C/KM AND DEEP LAYER SHEAR WILL SUPPORT VIGOROUS
CONVECTION...BUT THE BIG NEGATIVE FACTOR CONTINUES TO BE LACK OF
LOW-LEVEL MOISTURE PER 00Z KGRB/KINL SOUNDINGS AND THIS APPEARS TO
BE PREVENTING SHRA THIS EVENING FROM REALLY TAKING OFF. GIVEN
ELEVATED NATURE WITH WET BULB ZERO HEIGHTS AROUND 9KFT...HAIL WILL
BE MAIN POTENTIAL SVR THREAT OF ANY TSRA THAT CAN DEVELOP/SUSTAIN
THEMSELVES. MODEL GUIDANCE INDICATES 850MB WIND (LOW-LEVEL JET)
VEERING TO A MORE WRLY DIRECTION OVERNIGHT...SHIFTING BEST
CONVERGENCE E OF FCST AREA. SO EXPECT BEST COVERAGE OF SHRA/TSRA
(LIMITED AS IT WILL PROBABLY CONTINUE TO BE) THRU ABOUT 06Z.
OTHERWISE...BETTER MOISTENING IS OCCURRING FARTHER N ACROSS NRN
MN/LAKE SUPERIOR AS INDICATED BY EXPANDING AC/AS FIELD LATE THIS
AFTN/EVENING. THIS CLOUD DECK MAY YIELD SOME -SHRA LATER TONIGHT AS
IT DRIFTS S. GIVEN LACK OF DEVELOPMENT THIS EVENING...MAY PROBABLY
CUT BACK ON PCPN WORDING FOR THE OVERNIGHT PERIOD.

TEMPS GRIDS APPEAR IN GOOD SHAPE WITH TEMPS FALLING TO AROUND 40/LWR
40S NEAR LAKE SUPERIOR OVERNIGHT AS NE WINDS LOCK IN ACROSS THE LAKE.

ROLFSON

DISCUSSION FROM PREVIOUS SHIFT FOR TUE-MON...

THE COLD FRONT WILL CONTINUE TO SINK SOUTH ACROSS UPPER MICHIGAN
DURING THE DAY ON TUESDAY WITH SLOWLY FALLING OR STEADY TEMPERATURES
ACROSS THE NORTHERN TIER COUNTIES...WITH A MORE ABRUPT TEMPERATURE
CHANGE ACROSS THE SOUTH WITH FROPA WHERE TEMPERATURES WILL NOT COOL
OFF GREATLY OVERNIGHT AND WILL LIKELY BE NEAR 60F TOMORROW MORNING.
SHOWERS AND THUNDERSTORMS WILL PROGRESS SOUTHWARD WITH 850 FRONTAL
BOUNDARY. THEN THE QUESTION IS WHERE THE STATIONARY
FRONT/PRECIPITATION BAND WILL BECOME STATIONARY. THIS IS WHERE MODEL
DISCREPANCIES BETWEEN ETA AND GFS BECOME GLARINGLY OBVIOUS. THE ETA
SOLUTION CONTINUES TO BE FARTHER SOUTH THAN THE GFS WITH THE
PRECIPITATION BAND. THIS IS A RESULT OF THE PLACEMENT OF
CYCLOGENESIS TO THE LEE OF THE ROCKY MOUNTAINS AND THE SOUTHWARD
EXTENT OF THE HIGH BUILDING TO OUR NORTH TUESDAY NIGHT. THE GFS HAS
THE LOWEST PRESSURE QUITE A BIT FARTHER NORTH THAN THE ETA BY 06Z
WED. THIS OBVIOUSLY CONTINUES TO MAKE THE FORECAST OF THIS
PRECIPITATION BAND QUITE DIFFICULT.

THE POTENTIAL IS THERE FOR A MAJOR WINTER WEATHER EVENT LATE TUESDAY
NIGHT THROUGH THURSDAY ACROSS UPPER MICHIGAN. AM NOT CONFIDENT
ENOUGH WITH EITHER MODEL SOLUTION TO EXCLUDE ANYONE FROM
PRECIPITATION CHANCES FOR THIS PERIOD. EITHER SOLUTION AT THIS TIME
SPELLS TROUBLE FOR MENOMINEE COUNTY WHERE SIGNIFICANT SLEET AND SNOW
ACCUMULATION IS LOOKING MORE LIKELY BUT WITH UNCERTAINTY IN EXACT
PLACEMENT OF HEAVIEST PRECIPITATION BAND...CHANCES FOR HEAVY PCPN AS
YOU HEAD FARTHER NORTH ARE STILL TOUGH TO CALL. FEEL ETA HAS A
BETTER HANDLE ON THE LOCATION OF THE DEFORMATION AXIS...AND THE
SHARP CUTOFF IN MOISTURE ASSOCIATED WITH IT...SO WILL FOLLOW ITS
GUIDANCE FOR NOW AND KEEP FORECAST CLOSE TO THE GOING FORECAST.
HOWEVER...WITH THE ETA PRODUCING SIGNIFICANT PCPN IN THE
FRONTOGENETIC REGION OVER THE SOUTHERN CWFA...WILL NEED TO CONSIDER
A WATCH. WITH THE EXPECTED POSITION OF THE BAROCLINIC ZONE...MID
LEVEL DEFORMATION AND FRONTOGENESIS AXIS...THE PRECIPITATION SHOULD
CUTOFF SHARPLY NORTH OF A LINE FROM IRON MOUNTAIN TO ESCANABA. WILL
OPT FOR A WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY FOR
DICKINSON...DELTA...AND MENOMINEE COUNTIES TO ACCOUNT FOR HEAVIER
PCPN ALONG THIS AXIS. FORECAST SOUNDINGS SUGGEST THE PCPN WILL BE
INITIALLY RAIN...BUT SHOULD MIX WITH AND CHANGE TO SLEET...AND
EVENTUALLY A MIX OF SLEET AND SNOW. THE ETA AND GFS BOTH SUGGEST
HEFTY PCPN AMOUNTS ARE POSSIBLE...WITH VALUES RANGING FROM 1-2
INCHES...AND GIVEN THE EXPECTED FRONTAL SCALE FORCING...FEEL A WATCH
IS WARRANTED.

BY FRIDAY WEAK HIGH PRESSURE BUILDS OVER THE UPPER GREAT LAKES. HIGH
TEMPERATURES WILL BE IN THE 45 TO 50 DEGREE RANGE...WITH MOSTLY
SUNNY SKIES FRIDAY AND SATURDAY. THE COMBINATION OF WARM APRIL
SUNSHINE AND A WEAK WIND REGIME WILL LIKELY LEAD TO LAKE BREEZES
NEAR THE GREAT LAKE SHORELINES FRIDAY AND SATURDAY...MAKING
TEMPERATURES NOTICEABLY COOLER BY AFTERNOON IN THESE SHORELINE
LOCATIONS. THEN ATTENTION TURNS TO ANOTHER LOW THAT IS PROGGED TO
DEVELOP IN THE SOUTHERN PLAINS ON SUNDAY. AS THIS LOW EJECTS OUT
INTO THE MID MISSISSIPPI RIVER VALLEY ON MONDAY...INCREASING CLOUDS
AND A CHANCE OF RAIN WILL SPREAD NORTHWARD BACK INTO UPPER MICHIGAN.
THINK INITIALLY ATMOSPHERE WILL BE TOO DRY FOR PRECIP...SO
INCREASING CLOUDS SATURDAY NIGHT AND SUNDAY MORNING... WITH A CHANCE
OF RAIN SUNDAY AFTERNOON/EVENING...AND RAIN LIKELY ON MONDAY AS THE
LOW PULLS CLOSER AND BETTER DYNAMICS COME INTO PLACE. TEMPERATURES
ON MONDAY WILL BE BELOW NORMAL...LIKELY IN THE UPPER 30S AND LOWER
40S...AS A BRISK NORTHEAST WIND WILL DEVELOP IN RESPONSE TO THE
RETREATING HIGH TO THE NORTH AND THE ADVANCING LOW PRESSURE TO THE
SOUTH. AT THIS TIME...THICKNESS VALUES LOOK TO WARM TO SUPPORT ANY
FROZEN PRECIPITATION...THEREFORE A GOOD OLD FASHIONED COLD SPRING
RAIN IS IN STORE.

CVKING/TRH

.MQT...WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY
MIZ011>013.
Hazardous weather outlook, Apr 14, 2:20 PM EST, 9 hours 35 minutes before
MIZ001>007-009>014-084-085-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

THE COMBINATION OF GUSTY WINDS...WARM TEMPERATURES...LOW RELATIVE
HUMIDITY...AND AN ABSENCE OF SNOW COVER WILL ELEVATE FIRE DANGER
SIGNIFICANTLY ALONG THE WISCONSIN BORDER AND EAST TO ESCANABA
THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER UPPER MICHIGAN
TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 9 PM. IN
ADDITION TO LOCALLY HEAVY RAIN AND LIGHTNING...THERE IS A SLIGHT
CHANCE FOR HAIL AS LARGE AS ONE INCH IN DIAMETER WITH ANY
THUNDERSTORMS THAT DO DEVELOP. ANY THUNDERSTORMS WILL MOVE EAST
AT AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL BUT THE KEWEENAW
PENINSULA ON TUESDAY MORNING...AND OVER SOUTH CENTRAL UPPER MICHIGAN
ALL DAY.

THERE IS A POSSIBILITY FOR SIGNIFICANT SLEET AND SNOW ACCUMULATION
OVER SOUTH CENTRAL UPPER MICHIGAN LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. IT CURRENTLY APPEARS THAT THE BEST CHANCE FOR
SIGNIFICANT SLEET AND SNOW WILL BE ALONG AND SOUTH OF A LINE FROM
IRON MOUNTAIN TO ESCANABA. THERE WILL BE A MARKED DECREASE IN
PRECIPITATION FARTHER NORTH...BUT THERE IS STILL SOME UNCERTAINTY IN
WHERE THE HEAVIEST PRECIPITATION WILL OCCUR.

NORTHEAST GALE FORCE WINDS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

TRH

The radar

The Marquette radar (KMQT), 13 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marquette

When
April 14, 11:55 PM EST
Where
Marquette County, 1 mi S of Marquette
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.533, -87.383

Nickel sized hail was reported.

Hail, Marquette

When
April 14, 11:57 PM EST
Where
Marquette County, Marquette
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -87.383

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349910, 5349911.